Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
I am wondering if I am pregnant. Start of last period was 5/1. Had unprotected sex on May 14th with husband. Took the EC pill on 5/15 in the evening. I was set to get my period on 5/29, on 5/25 I started having breast tenderness and backaches that lasted a few days. On 5/27 i had brown blood spotting then turned to red. This lasted 3 days....however it was never flow heavy enough for a tampon. Just a liner very little blood discharge shown. Never had a regular mentstrual cycle as of yet. Took a pregnancy test on 5/31 and was negative. Took another test today and showing two lines for positive (one dark pink and one a light pink). Does this mean I am pregnant? Or should I see a doctor? Any help appreciated.June 3, 2016 - 3:06pm
An emergency contraceptive prevents pregnancy primarily by preventing ovulation. You may have already ovulated on May 14. A woman is most likely to become pregnant five days before and on the day of ovulation.
The spotting on May 27 might have been implantation bleeding.
Contact your gynecologist. Report that you have taken a second test today and got a positive result. Your doctor can order a blood pregnancy test to confirm.
Keep us updated,June 6, 2016 - 9:16am
Need advice I had sex Tuesday night I took one of the morning after pill Thursday on have unprotected sex the same Thursday night on take the next pill Friday morning can't I get pregnantJune 3, 2016 - 9:15am
No, I do not think you were at risk for becoming pregnant by having unprotected sex Thursday night. The morning after pill prevents pregnancy by primarily preventing ovulation.
You can always double check with a pharmacist or your physician.
An ECP is intended for emergency use, such as the condom breaks. It is not intended to be used as regular birth control, so no information out there about protection when having sex again right after taking the pill.
Regards,June 3, 2016 - 9:23am
Could you please respond to the comment below this one?June 3, 2016 - 11:47am
Hi. I had unprotected sex with my partner May 7th and took the ECP 12hrs later. Around this time I should have been ovulating. After taking the pill I experienced some breast tenderness and then 6 days later I had light bleeding with flow for 4-5 days. This bleeding was about a week and a half earlier than my expected period. Now I'm one week late for my period and I've done 2 HPTs which have come out negative. What should I do? What is my risk for pregnancy?June 2, 2016 - 4:46am
There is nothing you need to do. You are not pregnant.
The bleeding was the result of taking the ECP, and proves it worked to prevent pregnancy.
Changes in the menstrual cycle is one side effect of the pill. It can cause your next period to start earlier or later than expected. If your period does not start in the next week, please speak with your doctor. A hormonal imbalance, not pregnancy, would be the concern.
Regards,June 6, 2016 - 9:19am
I had sex on 7th May 2016 and the condom burst and that was 3 days before my periods. i took a morning after pill the same day. my periods came the expected day but after that i started experiencing back pain, lower abdomen pain and headaches. i took a pregnacy test on 26 of May 2016 and came out negative, please advice i'm worried. when can i take a final pregnancy test?May 27, 2016 - 2:23pm
Hi, I really need some advise as I am quietly freaking out!May 26, 2016 - 12:20pm
I had my period on the 24th march and lasted for 5 days and then had sex the day after it ended. It wasnt proper sex, as we didnt have a condom but there some fooling around and he stuck it in from time to time. I took the morning after pill within 48hours and then another 5 days later I bled for about 4 days. Ive taken the MAP before and thats never happened. Anyways ive been very bloated, tired and feel like I usually do leading up to a period and nothing. I was due on the 21st of march and now im 6 days late. Ive taken 3 pregnancy tests the following day after it was due and all negative. I am really freaking and wondering how high you think my chance of pregnancy is or if having a very late period is normal? HELP!
Thank you for reaching out to us for advice.
So, you have not had a period since March 24, correct?
Why did you take another morning after pill five days later?
You bled after taking the pills, so that means the pills prevented pregnancy.
Did you have a period in April?
There was no risk for becoming pregnant during the sexual activity back in March. The day after your period ended was too early for ovulation.
Beside the time in March, when did you take a MAP? How frequently do you take the pill?
Overuse can lead to a serious upset in the balance of hormones that regulate your menstrual cycle.
Please contact your gynecologist or primary care physician about this.
Regards,May 27, 2016 - 8:39am